Moderate. These medicines may cause some risk when taken together. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Fluoxetine may change how quickly your body processes your seizure medicine.
What might happen:
The blood levels of your seizure medicine could change if fluoxetine is started or stopped.Seizure medicine blood levels may increase after fluoxetine is started, increasing your risk for adverse effects from your seizure medicine.If your fluoxetine is stopped, blood levels of your seizure medicine could fall. Lower levels of your seizure medicine could increase your risk for seizures.
What you should do about this interaction:
Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience nausea, vomiting, confusion, dizziness, seizures, or other symptoms, contact your doctor. If your fluoxetine is discontinued, contact the doctor who prescribes your seizure medicine. It may be necessary to measure the blood levels of your seizure medicine more often or adjust the dose.Your healthcare professionals (e.g. doctor or pharmacist) may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Dilantin (phenytoin sodium) US prescribing information. Pfizer, Inc. November, 2012.
2.US Food and Drug Administration (FDA). Drug Development and Drug Interactions: Table of Substrates, Inhibitors and Inducers. Available at: http://www.fda.gov/Drugs/DevelopmentApprovalProcess/DevelopmentResources/D rugInteractionsLabeling/ucm093664.htm. Updated 08/05/2011.
3.Prozac (fluoxetine hydrochloride) US prescribing information. Eli Lilly and Company January, 2013.
4.Jalil P. Toxic reaction following the combined administration of fluoxetine and phenytoin: two case reports. J Neurol Neurosurg Psychiatry 1992 May;55(5):412-3.
5.Woods DJ, Coulter DM, Pillans P. Interaction of phenytoin and fluoxetine. N Z Med J 1994 Jan 26;107(970):19.